Missouri, 2022Winter Storm and Winter Weather in Missouri, February 17, 2022
February 17, 2022 · NWS SGF · 15 events in 15 counties and zones
A storm system brought rain initially to the area, with the rain changing over to freezing rain, sleet and snow during the early morning hours of February 17. Roads become snow and ice covered and slippery, with numerous accidents along with numerous school closures.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought rain initially to the area, with the rain changing over to freezing rain, sleet and snow during the early morning hours of February 17. Roads become snow and ice covered and slippery, with numerous accidents along with numerous school closures. All of the impacts were mainly across central Missouri. The combination of the freezing rain and sleet/snow caused roads to become like a block of ice according to the Missouri Department of Transportation. Little if any snow or mixed precipitation fell to the south of Interstate 44.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 3:37 AM CST, 23 minutes earlier.
Area forecast discussion, Feb 17, 3:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
337 AM CST Thu Feb 17 2022
Key Messages:
1. Widespread rainfall will transition to wintry precipitation
beginning early today as a cold front moves across the area.
2. Localized flooding and isolated strong to severe storms may
occur south and east of the front through late morning/early
afternoon.
3. Very cold temperatures are expected tonight with warmer and
dry conditions over the weekend.
.SHORT TERM...(Today and tonight)
Issued at 257 AM CST Thu Feb 17 2022
Widespread moderate to heavy rainfall continued along and south
of I-44 early this morning south of a strong cold front which
currently extends from Lake of the Ozarks to Joplin. Temperatures
to the north of the front were dropping quickly into the mid and
upper 30s.
To the west, another large area of precipitation was moving
northeastward out of Oklahoma into southeast Kansas and southwest
Missouri. Surface observations indicate that areas near Wichita
were receiving thunderstorms with sleet and freezing rain. This
area of enhanced wintry precipitation will push eastward into our
southeast Kansas counties over the next few hours and continue
spreading into southwest MO. Could see some localized ice
accumulations of around one to two tenth of an inch where storms
move over sub-freezing surface temps.
Otherwise, wintry precipitation will transition to snow through
the day as temperatures continue to fall through the lower 30s
into the 20 from northwest to southeast. Still looks like higher
accumulations will occur over the northern edge of the forecast
area where the winter storm warning continues.
Only adjustment to going winter headlines was to extend the winter
weather advisory southward another tier of counties.
There will still be a brief window of severe storm potential
mainly this morning along the south central MO/AR border where
strong vertical wind shear and instability reside.
.LONG TERM...(Friday through Wednesday)
Issued at 257 AM CST Thu Feb 17 2022
Once today's storm system exits the region, we will see dry
conditions and a gradual warming trend through the weekend with
high pressure dominating the region.
Another low pressure system will develop over the Plains and bring
another storm system moves across the region early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM CST Wed Feb 16 2022
Light to moderate rain and a couple thunderstorms are spreading
across the region and will continue to increase in coverage
overnight and into Thursday. Some embedded rumbles of thunder will
continue to be possible at times, especially across southwestern
Missouri. Southerly winds will take a northerly shift behind a
cold front that will push through the region tonight. These
northerly winds will continue into Thursday and be gusty at times,
occasionally gusting up to 20-30 knots.
A much colder airmass will usher into the area behind the cold
front and rain will eventually transition to a wintry mix
(freezing rain/sleet/some light snow) from northwest to
southeast. This transition could arrive as soon 14Z-16Z at KJLN,
16Z-18Z at KSGF, and then 18Z-20Z at KBBG. As the storm
progresses eastward, precipitation will end from west to east
Thursday evening into early Thursday night.
Ceilings are expected to lower into the MVFR and IFR range behind
the cold front. In some of the heavier showers and storms ahead
of the front, some MVFR and IFR ceilings are possible (already
being observed at KBBG). Lowered visibilities will also be
possible in any heavier storms and eventual snow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ057-058-068>071-
079>083-088>098-101>106.
Winter Weather Advisory from 11 AM this morning to 9 PM CST this
evening for MOZ095>098-101>105.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for MOZ057-058-068>071-077>083-088>094.
Winter Storm Warning until 9 PM CST this evening for MOZ055-056-
066-067.
KS...Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for KSZ097-101.
Winter Storm Warning until 9 PM CST this evening for KSZ073.
&&
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...LangfeldHazardous weather outlook, Feb 17, 2:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
209 AM CST Thu Feb 17 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
209 AM CST Thu Feb 17 2022
...Strong Storm System Impacting the Missouri Ozarks and Southeast
Kansas Today...
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive cold risk.
Elevated excessive rainfall risk
Limited non thunderstorm wind risk.
Elevated ice accumulation risk.
Elevated snow and or sleet risk.
DISCUSSION...
A strong storm system will continue to move across the area today.
Continued widespread rainfall on already saturated areas could
lead to localized flooding of low water crossings, especially
along and south of Interstate 44.
In addition, a few strong to possibly severe thunderstorms may
develop over southwest and south central Missouri ahead of a cold
front. Hail up to the size of quarters and wind gusts up to 50 to
60 mph will be the primary risks.
On the north side of the front, a change from liquid to wintry
precipitation will occur from early this morning into the afternoon,
mainly along and north of the Highway 60 corridor. The highest
potential for snow accumulations over three inches in addition to
sleet and freezing rain will be closer to the Highway 54 corridor
and points north.
Localized higher accumulations of freezing rain will be possible
over southwest Missouri this morning where thunderstorms occur in
combination with sub-freezing surface temperatures.
Some impacts to travel are possible north of Interstate 44 and
potentially north of Highway 60 from this afternoon into early
evening.
Very cold temperatures are expected late tonight with single digit
above and below zero wind chills.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another storm system may impact the area early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today along and south of a line
from Gainesville to Eminence.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Terry
In the hours before
Special weather statement, Feb 16, 10:41 PM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
1041 PM CST Wed Feb 16 2022
MOZ103-104-170530-
Taney MO-Stone MO-
1041 PM CST Wed Feb 16 2022
...Strong thunderstorms will impact portions of Taney and
southeastern Stone Counties through 1130 PM CST...
At 1041 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Branson West to near Indian Point to near
Roberson Hollow. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Branson... Lake Taneycomo...
Table Rock State Park... Table Rock Lake...
Hollister... Silver Dollar City...
Forsyth... Merriam Woods...
Kissee Mills... Reeds Spring...
Rockaway Beach... Bull Creek...
Indian Point... Branson West...
Taneyville... Table Rock...
Kirbyville... Blue Eye...
Powersite... Ridgedale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9340 3659 9338 3674 9338 3682 9329
3681 9290 3650 9298
TIME...MOT...LOC 0441Z 240DEG 35KT 3671 9334 3662 9332 3650 9335
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseWinter Storm, Benton
- When
- February 17, 4:00 AM CST to 4:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer 3 miles northwest of Cole Camp reported 1.8 inches of sleet and snow, while the CoCoRaHs station MO-BT-11 3.8 miles north northeast of Warsaw reported 1.2 inches of sleet, freezing rain, and snow. A public report of a measured 3.0 inches of sleet and snow was received 1 mile east southeast of Warsaw. Roads were snow and ice covered and hazardous. MODOT reported that the freezing rain along with the sleet and snow made the roads a big chunk of ice. There were numerous side-offs and schools were closed for the day.
Winter Storm, St. Clair
- When
- February 17, 4:00 AM CST to 4:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer in Appleton City reported 2.5 inches of sleet and snow. There was a public report of 0.8 inches of sleet accumulation 4 miles north northwest of Monegaw Springs. Roads were snow and ice covered and hazardous. MODOT reported that the freezing rain along with the sleet and snow made the roads a big chunk of ice. There were numerous side-offs and schools were closed for the day.
Winter Storm, Morgan
- When
- February 17, 4:00 AM CST to 4:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Public
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. Public estimates of anywhere from 2 to 5 inches of sleet and snow were reported across the county. The heaviest accumulation of sleet and snow was cross the far northern sections of the county. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Storm, Vernon
- When
- February 17, 5:00 AM CST to 3:30 PM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. The sleet was heavy at times before changing over to all snow. The Cooperative Observer in Nevada reported 3.2 inches of sleet and snow. Roads were snow and ice covered and hazardous. MODOT reported that the glaze of freezing rain along with the sleet and snow made the roads a big chunk of ice. There were numerous side-offs and schools were closed for the day.
Winter Weather, Cedar
- When
- February 17, 5:00 AM CST to 4:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Public
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. Estimates of one half to one inch of sleet and snow was reported across the county, with the highest amounts across the northern sections of the county. In addition glaze of ice added the slick roads. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Weather, Camden
- When
- February 17, 5:00 AM CST to 5:00 PM CST
- Where
- Camden forecast zone
- Reported by
- Public
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet, and snow changed over to all snow during the early morning hours of February 17th. Widespread estimates of between 1 and 2 inches of sleet and snow fell along with a glaze of ice, with the higher amounts across the far northern sections of the county. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Weather, Miller
- When
- February 17, 5:00 AM CST to 5:00 PM CST
- Where
- Miller forecast zone
- Reported by
- Public
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet, and snow changed over to all snow during the early morning hours of February 17th. Estimates of an inch to an inch and half of sleet and snow fell across the county along with a glaze of ice. The highest amounts were across the northern sections of the county. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Weather, Polk
- When
- February 17, 5:30 AM CST to 4:00 PM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer 1 mile northeast of Bolivar reported 0.4 inches of sleet and snow. Roads were snow and ice covered and hazardous, especially across the northern sections of the county, where a report of 1.0 inches of sleet fell along the St. Clair county line 2 miles northwest of Humansville. There were numerous side-offs and schools were closed for the day.
Winter Weather, Dallas
- When
- February 17, 5:30 AM CST to 4:30 PM CST
- Where
- Dallas forecast zone
- Reported by
- Public
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. Widespread reports of up to one half inch of snow and sleet were reported across the county, with the highest amounts over the far northern sections of the county. Roads were snow and ice covered and hazardous, especially across the northern sections of the county. There were numerous side-offs and schools were closed for the day.
Winter Weather, Barton
- When
- February 17, 6:00 AM CST to 4:00 PM CST
- Where
- Barton forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer 7 miles north of Lamar reported 1.5 inches of sleet and snow. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day. The Missouri Highway Patrol reported a minor injury accident on Interstate 49, 5 miles south of Lamar as a vehicle lost control on the ice covered roadway and struck a guardrail.
Winter Weather, Dade
- When
- February 17, 6:00 AM CST to 4:00 PM CST
- Where
- Dade forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
A mixture of freezing rain sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer in Lockwood reported 0.6 inches of sleet and snow, with most of it falling as sleet. A glaze of ice was also reported. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Weather, Hickory
- When
- February 17, 6:00 AM CST to 4:00 PM CST
- Where
- Hickory forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. The CoCoRaHs station MO-HC-16 3.9 miles south southeast of Wheatland reported 0.4 inches of sleet, freezing rain and snow. Roads were snow and ice covered and hazardous. There were numerous side-offs and schools were closed for the day.
Winter Weather, Jasper
- When
- February 17, 6:00 AM CST to 3:30 PM CST
- Where
- Jasper forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- ASOS
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Rain changed to freezing rain during the early morning hours of February 17th, then over to snow late in the morning. Flat Ice accumulations of 0.14 inches was reported by the ASOS. Total snowfall generally an inch or less. Roads become ice and snow covered and hazardous. The Missouri Highway Patrol reported an accident on Intestate 49 one half mile north of Jasper due to ice covered roadway.
Winter Weather, Maries
- When
- February 17, 8:00 AM CST to 4:00 PM CST
- Where
- Maries forecast zone
- Reported by
- ASOS
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. The ASOS at Vichy reported 0.06 inches of flat ice accumulations. Snow and sleet amounts were generally less than an inch, with the higher amounts in the far northwestern sections of the county. Roads did become slick and hazardous.
Winter Weather, Phelps
- When
- February 17, 8:00 AM CST to 4:00 PM CST
- Where
- Phelps forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- COOP Observer
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet and snow changed over to all snow during the early morning hours of February 17th. The Cooperative Observer in Rolla reported 0.4 inches of sleet and snow along with a glaze of ice. Roads were snow and ice covered and hazardous, especially across the northern sections of the county. there were several accidents reported by the Missouri Highway Patrol on Interstate 44 due to the slick highway.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
- Strong Wind in Kentucky, February 17, 2022$22,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000166, 1000171, 1000210, 1000207, 1000280, 1000311, 1000314, 1000282, 1000304, 1000230, 1000256, 1000299, 1000347, 1000309, 1000337.